Format

Send to

Choose Destination
Am J Emerg Med. 1994 Jan;12(1):43-5.

Bupropion overdose: a 3-year multi-center retrospective analysis.

Author information

1
Philadelphia Poison Control Center, PA.

Abstract

Bupropion (Wellbutrin; Burroughs Welcome Co, Research Triangle Park, NC) is a unique monocyclic antidepressant about which there is limited overdose information. A retrospective analysis of all bupropion ingestions reported to five regional poison control centers from 1989 through 1991 was conducted. There were 58 cases of bupropion ingestion and nine cases of combined bupropion and benzodiazepine ingestion. Sinus tachycardia was the only toxic cardiovascular effect noted, except for one case of hypotension in the bupropioin and benzodiazepine group. Neurological toxicity was commonly encountered and included lethargy, tremors, and seizures. Both benzodiazepines and phenytoin were efficacious in controlling seizures. Five cases of pure bupropion overdose had electrolytes reported. Serum potassium ranged from 2.6 to 4.2 mEq/L (mean, 3.3 mEq/L). In overdose, bupropion seems to lack major cardiovascular toxicity; however, it does manifest significant neurological toxicity.

PMID:
8285970
DOI:
10.1016/0735-6757(94)90195-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center